A 66-year old patient sustained a non-traumatic rupture of her left achilles tendon. She suffered from Sjögren's syndrome which occurred in conjunction with a systemic vasculitis, and recurrent episcleritis. The combination of Sjögren's syndrome and systemic vasculitis is well known. Subsequently, she was treated with high-dose systemic steroids over a period of 2 years. In order to reduce the amount of steroids due to preexisting severe osteoporosis and thoracic vertebral fractures, her medication was changed to cyclophosphamide shortly before her injury. Intraoperatively, a granuloma was discovered at the site of the rupture. This granuloma had infiltrated most of the achilles tendon at this site and virtually replaced viable tendon tissue. Originally, the rupture was supposedly due to the high dose steroids. This theory had to be revised according to the intraoperative findings. Following excision of the granuloma and operative treatment of the achilles tendon rupture, the continuity of the tendon could be completely restored. A MRI scan 3 months after the procedure demonstrated a completely healed Achilles tendon. Spontaneous achilles tendon rupture due to a granuloma in patients with vasculitis seems to be a rare event. However, tendon ruptures in combination with systemic lupus erythematodes have been described. Mostly, these events are attributed to long term application of steroids. Spontaneous rupture in combination with high dose treatment of steroids seems to be an underestimated problem.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below